Calcium Channel Blocker-associated Small Bowel Angioedema


    loading  Checking for direct PDF access through Ovid

Abstract

IntroductionIsolated angioedema of the small intestine is a rare entity. The cases described have been related with angiotensin-converting enzyme inhibitors, angiotensin II receptor blockers, or C1 esterase inhibitor deficiency. We present a case of small intestine angioedema caused by calcium channel blockers (CCBs) and a review of the literature.Case ReportOver the course of approximately 2 years, a 56-year-old African American woman presented to our hospital with 8 similar episodes of diffuse, intermittent abdominal pain, nausea, vomiting, and diarrhea. The diagnostic workup was extensive and included normal stool studies, anticardiolipin antibodies, antinuclear antibodies, antineutrophil cytoplasmic antibodies, cryoglobulin studies, complement levels, urinary 5-hydroxyindoleacetic acid, and serum markers for inflammatory bowel diseases. A computed tomographic angiogram was normal. Abdominal computed tomographic scans showed prominent mural thickening of different intestinal segments, always involving the ileum. An esophagogastroduodenoscopy showed patchy edematous, violaceous folds in the second portion of the duodenum. Colonoscopy revealed a markedly edematous and erythematous distal ileum. The recurrences subsided after CCBs were discontinued in this patient and reoccurred when they were incidentally restarted.ConclusionsOur case demonstrates that CCBs can cause isolated intestinal angioedema with distinctive endoscopic findings. The discontinuation of the involved medication is the key for both diagnosis and treatment.

    loading  Loading Related Articles